Kids Overdosing on Cold Medicine to Get High

Parents concerned about whether their children are abusing drugs might also want to keep their medicine cabinets under lock and key.

Across the country, children and teens are intentionally overdosing on cold medicine or "robotripping" in order to get a hallucinogenic high.

Robotripping,is the slang term for intentionally overdosing on over-the-counter cold medication such as the cough medicine Robitussin. Although cough syrup abuse is nothing new — it dates to more than 30 years ago — it seems to be undergoing a revival lately, with cases of teens overdosing on the medicine popping up across the country.

Robitussin, NyQuil, Benadryl and Coricidin are among the favorites.

Tom, a 16-year-old boy whose last name is being withheld, told "Good Morning America" that some school friends told him about robotripping and he got high off a bottle of Robitussin. He then began experimenting with other over-the-counter medicines, taking eight to 16 Coricidin tablets at a time, he said.

"I started out with Robitussin, I drank an eight-ounce bottle," Tom said. "The Robitussin was more like a high off of marijuana, and with Coricidin you can't sit still, you keep talking," he said.

Ian, 17, said he used Coricidin, Nyquil and Benadryl to get high.

"It kind of got all concentrated into your head, and you really got kind of hyper and are all over the place and acting real stupid," Ian said.

DXM Is Trouble Ingredient

The culprit ingredient is dextromethorphan, a common additive in cough suppressants that can cause hallucinations when used in large amounts, according to Dr. Drew Pinsky, an addiction expert.

"There's Web sites out there that tell these kids how to do this, how to get the pills, how to take enough pills," Pinsky said.

Users can suffer psychosis, brain damage, and seizures. Overdoses can be fatal. Fourteen people died last year from intentional overdoses of cold medicines, and several hundred were hospitalized, Pinsky said.

"These are legal drugs, so only the worst cases of overdose make it into the records," Pinsky said.

More than 80 over-the-counter cold medicines contain DXM, or dextromethorphan, a chemical that serves as a powerful cough suppressant when taken properly, but produces psychedelic effects when taken in large doses. DXM abuse is hard to track because it is legal and most abusers are under 18.

Ian and Tom say they're off Coricidin and Robitussin now, after getting help.

"I never got caught with it, but I got caught in school for being drunk and high, and they sent me to a drug counseling program and that covered everything," Ian said. "I've been clean off of that stuff for about two months now," he said.

Tom, who says he used Coricidin and Robitussin from late last year until October of this year, said he had managed to keep up a normal appearance in front of his teachers and parents, even when he was hallucinating, but away from home or school, he sometimes became uncontrollable. He would sleepwalk, talk in his sleep and have blackouts.

Tom says he's clean today and in an outpatient rehabilitation program while attending narcotic anonymous meetings.

Pee-Wee Drug Dealers

There is also concern about the age at which children are abusing drugs, which seems to be getting younger.

In Port St. Lucie, Fla. last week, two 9-year-old children were found with 15 small bags of marijuana, reportedly while riding the school bus to their elementary school. One boy was passing the baggies to the other. The two boys are both in the third grade.

Police are investigating whether the boys intended to sell the drugs.

Join the Discussion
blog comments powered by Disqus
 
You Might Also Like...